Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 113, NWS Norman, OK

April 16, 2009Archer County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 16, 2009, 3:07 PM CDT for Archer County, Texas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2009, 3:07 PM CDT (20:07 UTC)
Expired
Apr 16, 2009, 3:45 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Archer County, TX

The radar

The Altus AFB radar (KFDR), 93 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 3:15 PM CDTHAIL 1Megargel, TXLOCAL FIRE DEPARTMENT IN MEGARGEL REPORTED QUARTER SIZE HAIL...RELAYED BY AMATEUR RADIO.
Apr 16, 3:53 PM CDTHAIL 0.881 Se Lake Kickapoo, TXESTIMATED NICKEL SIZE HAIL ON THE SOUTHEAST SIDE OF LAKE KICKAPOO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 162007
SVROUN
TXC009-162045-
/O.NEW.KOUN.SV.W.0113.090416T2007Z-090416T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
307 PM CDT THU APR 16 2009

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARCHER COUNTY IN NORTHERN TEXAS...

* UNTIL 345 PM CDT

* AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF MEGARGEL...MOVING NORTH AT 
45   MPH. HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 50 MPH ARE   
LIKELY.

* LOCATIONS IN THE WARNING INCLUDE DUNDEE...HOLLIDAY...LAKE
  KICKAPOO...MANKINS AND MEGARGEL.

LAT...LON 3340 9894 3341 9896 3343 9896 3383 9891
      3383 9854 3339 9877
TIME...MOT...LOC 2007Z 198DEG 37KT 3339 9891

$$
3 follow-up statements
000 
WWUS54 KOUN 162012
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT THU APR 16 2009

TXC009-162045-
/O.CON.KOUN.SV.W.0113.000000T0000Z-090416T2045Z/
ARCHER TX-
312 PM CDT THU APR 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR WESTERN ARCHER COUNTY...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM NEAR MEGARGEL...MOVING NORTH AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE DUNDEE...HOLLIDAY...LAKE
  KICKAPOO...MANKINS AND MEGARGEL.

HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS OF 55 MPH ARE LIKELY.

LAT...LON 3340 9894 3341 9896 3343 9896 3383 9891
      3383 9854 3339 9877
TIME...MOT...LOC 2012Z 198DEG 37KT 3344 9889

$$
000 
WWUS54 KOUN 162026
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CDT THU APR 16 2009

TXC009-162045-
/O.CON.KOUN.SV.W.0113.000000T0000Z-090416T2045Z/
ARCHER TX-
326 PM CDT THU APR 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR WESTERN ARCHER COUNTY...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 10 MILES SOUTH OF LAKE KICKAPOO...MOVING
NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE DUNDEE...HOLLIDAY...LAKE KICKAPOO
  AND MANKINS.

HAIL UP TO THE SIZE OF NICKELS AND WINDS OF 50 MPH ARE LIKELY.

LAT...LON 3343 9885 3344 9889 3346 9893 3383 9891
      3383 9854 3347 9876
TIME...MOT...LOC 2026Z 209DEG 24KT 3350 9880

$$
000 
WWUS54 KOUN 162043
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT THU APR 16 2009

TXC009-162051-
/O.EXP.KOUN.SV.W.0113.000000T0000Z-090416T2045Z/
ARCHER TX-
343 PM CDT THU APR 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ARCHER COUNTY WILL
EXPIRE AT 345 PM CDT...

THE STORM HAS WEAKENED OVER THE LAST 15 MINUTES...BUT IS
STILL CAPABLE OF PRODUCING SMALL HAIL ALONG WITH BRIEF HEAVY RAIN.  
THE STRONGEST PART OF THE STORM WAS LOCATED OVER LAKE KICKAPOO AT 
340 PM.

LAT...LON 3343 9885 3344 9889 3346 9893 3383 9891
      3383 9854 3347 9876
TIME...MOT...LOC 2041Z 209DEG 24KT 3364 9880

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:42 PM CDT, 25 minutes earlier.

Area forecast discussion, Apr 16, 2:42 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
242 PM CDT THU APR 16 2009

.DISCUSSION...
VERY LITTLE IF ANY CHANGES MADE TO FORECAST FROM 00Z MODEL
GUIDANCE EARLY THIS MORNING.

ELEVATED CONVECTION CONTINUES TO MOVE MAINLY NORTH ACROSS
WESTERN OKLAHOMA NORTH TEXAS.  LAPS COMPUTED CAPE ABOVE 7H
SUGGEST VALUES AROUND 700-100J/KG.  A FEW STORMS HAVE BRIEFLY
BECOME SEVERE THIS MORNING AFTERNOON WITHIN THIS ENVIRONMENT.

NEW CONVECTION IS DEVELOPING NEAR DRYLINE THIS AFTERNOON NORTH OF
LBB. EXPECT STORMS WILL BECOME NUMEROUS BY LATE AFTERNOON AND EVENING
AND WILL MOVE EAST INTO WESTERN OKLAHOMA/N TEXAS AS UPPER LOW
MOVES SLOWLY SOUTHEAST. CURRENT CONVECTION THIS AFTERNOON MAY
LIMIT SEVERE POTENTIAL THIS EVENING/OVERNIGHT.

WILL CONTINUE WITH A CHANCE OF STORMS FRIDAY INTO FIRST HALF OF SUNDAY
BEFORE UPPER LOW MOVES EAST OF FA. FORECAST WILL REMAIN MAINLY DRY
THROUGH THE EARLY PART OF NEXT WEEK...BEFORE ANOTHER WAVE APPROACHES
THE SOUTHERN PLAINS AROUND THU/FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  54  62  51  73 /  60  80  40  10
HOBART OK         53  67  46  71 /  80  70  20  10
WICHITA FALLS TX  56  71  49  78 /  80  60  20  10
GAGE OK           48  63  43  70 /  80  80  30  20
PONCA CITY OK     52  63  52  70 /  40  80  70  20
DURANT OK         57  67  54  77 /  50  80  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 16, 11:49 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1149 AM CDT THU APR 16 2009

OKZ004>048-050>052-TXZ083>090-171200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1149 AM CDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS ALL OF WESTERN NORTH TEXAS AND MUCH OF WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM ALVA... TO WATONGA... TO
LAWTON AND WAURIKA.

TIMING...
AN ISOLATED SEVERE STORM WILL BE POSSIBLE THROUGHOUT THE AFTERNOON
HOURS. HOWEVER... THE GREATEST SEVERE WEATHER POTENTIAL WILL BE FROM
EARLY THIS EVENING THROUGH THE OVERNIGHT HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS FROM
THIS AFTERNOON UNTIL EARLY FRIDAY MORNING.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PORTIONS OF WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON. SOME OF THE STORMS
MAY BECOME STRONG PRODUCING SMALL HAIL. HOWEVER... AN ISOLATED
SEVERE STORM ALSO CAN NOT BE RULED OUT. IF A SEVERE THUNDERSTORM
DEVELOPS... LARGE HAIL TO THE SIZE OF QUARTERS WILL BE THE MAIN
CONCERN.

A STRONG UPPER LEVEL STORM SYSTEM OVER THE FOUR CORNERS REGION WILL
CONTINUE TO MOVE SLOWLY EAST THROUGH TONIGHT. SOUTH TO SOUTHEASTERLY
WINDS AT LOW LEVELS WILL CONTINUE TO BRING LOW-LEVEL MOISTURE FROM
THE GULF INTO THE SOUTHERN PLAINS. THE DRY LINE WILL STRENGTHEN AND
MOVE EAST TO CENTRAL PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES
SOUTHWARD BY LATE THIS AFTERNOON.

THE SLOW INCREASE IN LOW-LEVEL MOISTURE WILL RESULT IN ONLY WEAK TO
MODERATE INSTABILITY BY LATE TODAY NEAR THE DRY LINE. WINDS ALOFT
WILL STRENGTHEN IN RESPONSE TO THE SLOW APPROACH OF THE UPPER
SYSTEM... RESULTING IN VERTICAL SHEAR THAT WILL BE FAVORABLE FOR
ORGANIZED SEVERE THUNDERSTORMS. STORMS ARE LIKELY TO INITIATE
DURING THE MID TO LATE AFTERNOON HOURS NEAR AND EAST OF THE DRY
LINE... OVER THE CENTRAL AND SOUTHERN HIGH PLAINS. LATER THIS
EVENING AND OVERNIGHT... INDIVIDUAL STORMS MAY MERGE INTO ONE OR
MORE LINES OR COMPLEXES... AND ADVANCE EAST INTO WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN CONCERNS. LOCALLY HEAVY RAIN ALSO WILL BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THE RISK OF SEVERE THUNDERSTORMS WILL CONTINUE INTO FRIDAY AND
SATURDAY. THE GREATEST RISK WILL BE FRIDAY AFTERNOON OVER WESTERN
OKLAHOMA... CLOSER TO THE CENTER OF THE UPPER STORM SYSTEM. COLD AIR
ALOFT IN THESE AREAS WILL RESULT IN A HIGHER POTENTIAL FOR LARGE
HAIL. ALTHOUGH INSTABILITY WILL BE WEAKER FARTHER EAST... VERTICAL
WIND SHEAR IN THE LOWER LEVELS ALSO WILL SUPPORT STORMS WITH
LOW-LEVEL ROTATION... AND POSSIBLY A FEW TORNADOES... IN WESTERN AND
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

MAXWELL

In the hours before

Local storm report, Apr 16, 12:42 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1242 PM CDT THU APR 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             MANGUM                  34.88N 99.50W
04/16/2009  E0.75 INCH       GREER              OK   AMATEUR RADIO

&&

FM
Special weather statement, Apr 16, 12:49 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1249 PM CDT THU APR 16 2009

OKZ009-014-161815-
ROGER MILLS OK-ELLIS OK-
1249 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF ARNETT AT
1248 PM CDT...MOVING NORTH AT 30 MPH. OTHER STRONG THUNDERSTORMS
WERE LOCATED OVER WESTERN ELLIS COUNTY.

PEA TO DIME SIZE HAIL AND BRIEF HEAVY RAINFALL ARE POSSIBLE.
Special weather statement, Apr 16, 1:03 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
103 PM CDT THU APR 16 2009

OKZ021-161830-
BECKHAM OK-
103 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CARTER AT 103 PM CDT...MOVING
NORTH AT 40 MPH.

PEA TO DIME SIZE HAIL AND BRIEF HEAVY RAINFALL ARE POSSIBLE.
Special weather statement, Apr 16, 2:06 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
206 PM CDT THU APR 16 2009

OKZ014-021-034-161930-
ROGER MILLS OK-BECKHAM OK-GREER OK-
206 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND ROGER
MILLS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF DELHI AT 205 PM
CDT...MOVING NORTH AT 40 MPH.  SMALL HAIL AND BRIEF HEAVY RAINFALL
CAN BE EXPECTED WITH THIS STORM.
Special weather statement, Apr 16, 2:10 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
210 PM CDT THU APR 16 2009

OKZ004-009-161930-
HARPER OK-ELLIS OK-
210 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF CATESBY AT 209 PM
CDT...MOVING NORTH AT 45 MPH.  OTHER STRONG THUNDERSTORMS WERE LOCATED
NEAR ROSSTON AND LAVERNE.  SMALL HAIL AND BRIEF HEAVY RAINFALL CAN BE
EXPECTED WITH THESE STORMS.
Special weather statement, Apr 16, 2:59 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT THU APR 16 2009

TXZ088-089-162030-
ARCHER TX-BAYLOR TX-
259 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND BAYLOR COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF MEGARGEL AT 258
PM CDT...MOVING NORTHEAST AT 40 MPH.  SMALL HAIL...GUSTY WINDS AND
HEAVY RAINFALL CAN BE EXPECTED WITH THIS STORM.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 11:52 AM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger38 min
Apr 16, 3:59 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.